Get Adobe Flash player

Dept of Health warns of potentially deadly ‘herbal incense’

crazy clown herb

Submitted by Jennifer King
Public Information Officer and Risk Communicator
    The Georgia Department of Public Health (DPH) has become aware of a dangerous, potentially lethal substance surfacing in convenience stores and smoke shops. DPH has issued an emergency communication to about 40,000 licensed physicians and physician’s assistants in Georgia. When ingested

or inhaled this neurotoxin can render a person motionless and/or unconscious and cause severe cardiac problems. In a recent 24 hour period, at least eight patients in Southeast Georgia were hospitalized; some patients have been admitted to intensive care and are on life support.  
    The substance is sold under the names Crazy Clown or Herbal Madness Incense, among others. It is marketed as “herbal incense,” bath salts or “roll-your-own” tobacco. While these substances have been around for years, there are new indications the chemicals or ingredients have been altered to be far more dangerous or deadly. The substance is most commonly smoked or burned in a small bowl and inhaled. 
    First responders have reported unusual strength, agitation and combativeness in some persons. Some users have been rendered motionless, have abnormal or absent reflexes, and some experience unconsciousness. 
    Symptoms may present almost immediately after ingestion or inhalation, or may be delayed as more of the product is ingested or inhaled. Mild to moderate intoxication can result in alterations in mood and perception, red eyes, nausea, vomiting, dry mouth, weakness, cardiac abnormalities, hypertension, disorientation and an increase in pulse rate, similar to marijuana.
    DPH is working closely with the Georgia Bureau of Investigation and the Georgia Drugs and Narcotics Agency to collect these products and remove them from store shelves. Samples of the product are currently being tested to identify the ingredients – until the composition of the product is known, physicians are only able to treat symptoms.
    Anyone who has used the substance should seek immediate medical attention or call the Georgia Poison Center at

Add comment

Security code